Virginia, 2022

Damaging Winds in Virginia, July 18, 2022

July 18, 2022 · NWS LWX · 11 events in 6 counties and zones

Several bands of thunderstorms containing damaging winds developed along a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several bands of thunderstorms containing damaging winds developed along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:41 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 9:41 AM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Mon Jul 18 2022

.SYNOPSIS...
A surface trof will move across the area tonight while a cold
front stalls along the Mason Dixon line before dissipating on
Tuesday. Weak ridging will build over the area Tuesday and
Wednesday. A cold front will cross the area Thursday night.
Weak high pressure will build over the area at the end of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Air mass is very moist this morning with sfc dewpoints at or
above 70F and PWATs ranging from 1.75 to 2.15 inches based on
recent NUCAPS data and Blended TPW product. A low-level trof
will become established this afternoon mainly east of I-81 and
progress east through the afternoon as shortwave-trough
approaches from the west tonight. With plenty of moisture,
instability, and low-level forcing, numerous to widespread
showers and thunderstorms are expected especially east of I-81
and north of I-66 where the best forcing, instability and
moisture are expected to overlap. Sufficient effective bulk
shear appears present to support short line segments as
suggested by various CAMs posing a risk of damaging winds as
well as an isolated tornado. The Storm Prediction Center has
upgraded portions of the area to a Slight risk which includes
spots east of the Catoctins and north of U.S. 50. High freezing
levels, strong instability, and deep moisture suggest a risk of
flash flooding which may be accompanied by intense rainfall
rates. The progressive nature of the cells may limit a larger
scale threat for flooding. However, given the region has seen
400-600% above normal rainfall the past two weeks coupled with a
half decent high-resolution model signal, have opted to issue
Flood Watches. This is in effect for the D.C. and Baltimore
metros as well areas of northeastern Maryland from 4 PM until
midnight. Rainfall rates may reach 1 to 2 inches per hour,
locally higher in spots, which would enhance the flash flood
threat.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak ridging will build into the area Tue-Wed with deep moisture
expected to be shunted south. A few t-storms still look
possible Tue afternoon along and south of I-64. On Wednesday, an
elevated mixed layer is expected to keep atmosphere capped.
Showers or t-storms could return to western areas Wed night as
moisture returns in advance of next upper level trough.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A shortwave trough will move across the Great Lakes/southern Canada
on Thursday with an area of low pressure at the surface. While this
system is forecast to have anomalously low geopotential heights and
SLP, the main impact to the local region will be a trailing cold
front moving southeast through the area. Ahead of the warm front,
southerly flow will persist through much of the day on Thursday with
highs well into the 90s outside of the mountains. Heat advisories
are possible given dew points do not mix out with 925mb temps 28-
30C. This system has continued to trend more progressive, so do
think the better risk for showers/thunderstorms is across the
eastern portions of the area. Will continue to monitor, but some
guidance has the convective activity east of the area.

H5 heights will build Friday with westerly flow developing in the
wake of the aforementioned shortwave moving east. With subsidence
behind the shortwave, overall dry conditions are expected along with
a subtle reprieve in temperatures. The H5 ridge will flex east more
on Saturday, though there is some evidence of subtle moisture return
and thunderstorms that develop along terrain circulations along the
Allegheny Front. By Sunday, the ridge stalls and becomes more
amplified resulting in more of a NW flow. Guidance/ensembles hint at
a shortwave moving through the NW flow bringing more widespread
shower/thunderstorm chances on Sunday. Temps likely remain in the
low to mid 90s for the weekend outside of the mountains.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
T-storms look likely/definite pretty much everywhere except
perhaps at KCHO where forcing is weaker. Will maintain TEMPO
groups at all airports except VCTS at CHO where confidence in
convection in that area is not as high. Gusty or damaging winds
are possible. Quiet Tue-Wed except for possible TSRA at CHO
Tue.

Prevailing VFR conditions and southerly winds are expected both
Thursday and Friday at the terminals. Thunderstorms appear possible
Thursday afternoon for the eastern terminals near I-95.

&&

.MARINE...
SCA conditions appear likely today into tonight along with SMWs
due to strong/severe thunderstorms. Will reassess the need for
additional SCAs later.

Winds may approach SCA levels in southerly flow Thursday.
Thunderstorms may impact the waters Thursday.

&&

.HYDROLOGY...
Recent bouts of heavy rainfall over the past couple of weeks
will enhance the threat for flash flooding. This is most notable
across the D.C. and Baltimore metro areas which have seen
400-600% above normal rainfall since early July. Intense
rainfall rates around 1 to 2 inches per hour, locally higher,
may accompany the thunderstorm activity this afternoon and
evening. Aside from any residual river flooding, the threat due
to heavy rainfall should wind down after midnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 4 PM EDT this afternoon through this evening
     for DCZ001.
MD...Flood Watch from 4 PM EDT this afternoon through this evening
     for MDZ005-006-011-013-014-503>508.
VA...Flood Watch from 4 PM EDT this afternoon through this evening
     for VAZ052>054-505-506.
WV...None.
MARINE...Flood Watch from 4 PM EDT this afternoon through this evening
     for ANZ535.
     Small Craft Advisory until 8 PM EDT this evening for ANZ535-
     536-542.
     Small Craft Advisory until 2 AM EDT Tuesday for ANZ530>533-
     538>541.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/BRO
SHORT TERM...LFR/CPB
LONG TERM...CPB
AVIATION...LFR/BRO/CPB
MARINE...LFR/CPB
HYDROLOGY...BRO
Hazardous weather outlook, Jul 18, 1:02 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
202 PM EDT Mon Jul 18 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-191815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
202 PM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for much of
the area except for portions of southern Maryland. The primary
threats will be damaging winds as well as an isolated tornado.

A Flood Watch for flash flooding is in effect from 4 PM until
midnight from the D.C. metro area northward across the Baltimore
metro area into portions of northeastern Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-191815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
202 PM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for much of
the area except for portions of central Virginia. The primary
threats will be damaging winds as well as an isolated tornado.

A Flood Watch for flash flooding is in effect from 4 PM until
midnight from Loudoun County eastward across north-central
Maryland into northern Harford County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MDZ001-501-502-VAZ503-504-WVZ501>506-191815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
202 PM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for the
Allegheny Front except for Garrett County. The primary threats
will be damaging winds as well as an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 18, 1:33 PM EST
Where
Shenandoah County, 0.56 mi W of Conicville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.829, -78.690

A tree was reported down near the intersection of VA-703 Conicville Road and VA-42 Senedo Road.

Thunderstorm Wind, Shenandoah

When
July 18, 1:44 PM EST
Where
Shenandoah County, 0.48 mi NNE of Edinburg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.826, -78.566

A tree was reported down near the intersection of Town Hall Avenue and Park Road.

Thunderstorm Wind, Greene

When
July 18, 2:03 PM EST
Where
Greene County, 2.45 mi NNW of Standardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.333, -78.447

Tree damage was reported near McMullen, including a tree that blew down near the intersection of VA-621 South River Road and VA-637 Octonia Road.

Thunderstorm Wind, Greene

When
July 18, 2:07 PM EST
Where
Greene County, 1.95 mi NNE of Standardsville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.324, -78.412

Several trees blew down near the intersection of VA-230 Madison Road and VA-619 Dundee Road.

Thunderstorm Wind, Loudoun

When
July 18, 2:10 PM EST
Where
Loudoun County, 2.43 mi NNE of Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.283, -77.564

Trees blew down along VA-672 Lovettsville Road.

Thunderstorm Wind, Warren

When
July 18, 2:19 PM EST
Where
Warren County, 1.32 mi E of Rockland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.976, -78.126

Tree damage was reported west of Howellsville, including a tree that blew down near the intersection of VA-624 Milldale Road and Morgan Ford Road.

Thunderstorm Wind, Loudoun

When
July 18, 2:46 PM EST
Where
Loudoun County, 1.46 mi WSW of Sunny Bank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.972, -77.725

Trees and wires blew down along US-50 John Mosby Highway near VA-748 Sam Fred Road/Melmore Place and VA-627 Parsons Road.

Thunderstorm Wind, Loudoun

When
July 18, 2:50 PM EST to 2:51 PM EST
Where
Loudoun County, 0.73 mi ESE of Woodburn to 1.29 mi ENE of Woodburn
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.077, -77.607

Numerous trees blew down just southwest of Leesburg. Trees blew down near the intersection of VA-797 Mount Gilead Road and VA-704 Harmony Church Road. Trees and a lightpost blew over near the intersection of US-15 James Monroe Highway and Woodlea Drive Southwest. Trees blew down along a multiuse path on US-15 South King Street and Battlefield Parkway Southeast. A large tree limb blew down onto the roof of a home near the intersection of Catesby Court Southwest and Meade Drive Southwest.

Thunderstorm Wind, Fairfax

When
July 18, 3:25 PM EST
Where
Fairfax County, 1.64 mi W of Clarks Crossing
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
38.916, -77.330

There was a report of a branch down near the intersection of VA-669 Stuart Mill Road and Oakmont Court.

Thunderstorm Wind, Fairfax

When
July 18, 3:25 PM EST
Where
Fairfax County, 0.44 mi S of Greenway
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.964, -77.231

A tree was reported down near the intersection of VA-193 Georgetown Pike and Kimberwicke Road.

Thunderstorm Wind, Fredericksburg (C)

When
July 18, 3:54 PM EST
Where
Fredericksburg (C) County, 2.55 mi W of Fredericksburg
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
38.306, -77.516

A branch was reported down near the intersection of VA-618 River Road and VA-639 Bragg Road/Fall Hill Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035974, 1035975, 1035977, 1035980, 1035983, 1035985, 1035988, 1035991, 1035996, 1035998, 1035999.